Blizzard, Kit Carson County
- When
- November 11, 8:15 AM MST to 11:30 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
During the morning blizzard conditions were reported at Burlington, as strong winds gusting up to 46 MPH and falling snow lead to visibilities of a quarter mile for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the morning blizzard conditions were reported at Burlington, as strong winds gusting up to 46 MPH and falling snow lead to visibilities of a quarter mile for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 11, 4:44 AM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
444 AM MST WED NOV 11 2015
.UPDATE...
ISSUED AT 349 AM MST WED NOV 11 2015
UPDATE TO ZONES ISSUED TO CANCEL REST OF DENSE FOG ADVISORY.
VISIBILITY HAS INCREASED SLIGHTLY ABOVE CRITERIA...BUT AREAS OF
FOG WILL REMAIN OVER NEXT FEW HOURS UNTIL PRECIPITATION BEGINS.
REST OF FORECAST IS ON TRACK.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 205 AM MST WED NOV 11 2015
NO CHANGES TO CURRENT WARNINGS IN EFFECT...
ACROSS THE CWA THIS MORNING...MUCH OF THE CWA CURRENTLY SEEING DENSE
FOG AS THE AREA LIES NEAR A FRONTAL BOUNDARY AND ASSOCIATED SURFACE
LOW. WITH THE ASSOCIATED UPPER SYSTEM THAT HAS BEEN FORECASTED TO
MOVE ACROSS THE CWA TODAY...NOW OVER CENTRAL COLORADO...DO EXPECT
MUCH OF THE FOG TO BREAK UP/DISSIPATE AS PRECIPITATION BEGINS FROM
WEST TO EAST OVER THE AREA.
REGIONAL RADAR IS SHOWING ECHOES OVER CENTRAL COLORADO WITH SOME
LIGHTER ECHOES NOW SHOWING UP OVER PORTIONS OF EASTERN COLORADO. DO
EXPECT AREAL COVERAGE TO INCREASE AS THE MORNING
PROGRESSES...WORKING INTO THE TIMEFRAME OF THE BLIZZARD WARNING/HIGH
WIND WARNING.
LATEST GUIDANCE SHOWING VERY LITTLE CHANGE TO TRACK...SO HAVE MADE
LITTLE CHANGE TO GOING FORECAST BUT TO INCREASE POPS MAINLY FOR
NORTHERN/WESTERN ZONES BASED ON CERTAINTY OF PRECIP CHANCES BASED ON
LOW TRACK. TEMPS ARE CURRENTLY RANGING MAINLY UPPER 30S TO LOWER
40S...SO RAIN WILL BE MIXED IN WITH SNOW INITIALLY BEFORE GOING TO
MAINLY ALL SNOW DURING THE DAY UNTIL THE LOW SHIFTS EAST. MODEL
TRACK WILL ALLOW FOR SOUTHERN HALF OF THE CWA TO MISS MOST OF THIS
EVENT BUT TO SEE A CHANCE FOR LIGHT SNOW WITH MAIN P-TYPE BEING RAIN.
BLOWING SNOW REMAINS CONCERN FOR AFFECTED ZONES IN BLIZZARD
WARNING...BUT WITH THE AFFECTED ZONES IN THE SOUTH/EAST SEEING HIGH
WINDS TODAY...HAVE ADDED IN AREAS OF BLOWING DUST FOR SEVERAL HOURS.
OVERALL SNOWFALL ACCUM REMAINS THE SAME FROM PREVIOUS FORECAST WITH
1 TO 4 INCHES POSSIBLE...HIGHEST IN THE NE COLORADO/SW NEBRASKA AREA.
SOME ISOLATED THUNDER THAT MAY DEVELOP ALONG WITH BANDED STRUCTURE
OF PRECIP ALONG NORTHERN AREAS COULD GIVE SOME LOCALES OVER 4+
INCHES BEFORE ENDING DUE TO MODERATE/HEAVY SNOWS.
WORST CONDITIONS FOR BLIZZARD/HIGH WINDS WILL OCCUR LATE
MORNING/EARLY AFTERNOON WITH CONDITIONS DROPPING QUICKLY THRU THE
AFTERNOON FROM WEST TO EAST AIDED BY QUICK MOVEMENT OF THE SYSTEM
AFFECTING THE AREA. SOME CLEARING LATE IN THE DAY FOR WESTERN AREAS
WILL GIVE CHANCE FOR TEMPS TO REBOUND SLIGHTLY...BUT OVERALL COLDER
DAY WITH HIGHS RANGING FROM THE MID 30S NORTH TO THE LOW 40S SOUTH
AND EAST.
AS PRECIP ENDS GOING ITO WEDNESDAY NIGHT...DO EXPECT A SLOW TAPER IN
STRONG WINDS BEFORE GOING BELOW CRITERIA EAST WHERE SOME STRONG
GUSTS MAY REMAIN. TAPERING OCCURS WEST AS SURFACE HIGH PRESSURE
BEGINS TO BUILD OVER/OFF THE ROCKIES.
FOR THURSDAY ON THROUGH FRIDAY NIGHT...WITH THE AREA OF LOW PRESSURE
THAT AFFECTED THE REGION FINALLY SHIFTING WELL EAST OF THE FORECAST
AREA...THE TRI STATE REGION WILL RETURN TO DRY CONDITIONS FOR THIS
48-HOUR PERIOD HAS H5 RIDGE BUILDS OVER THE WESTERN PORTION OF THE
COUNTRY...AND ASSOCIATED SURFACE RIDGE BUILDING OFF THE ROCKIES THEN
SHIFTING TO OUR EAST-SOUTHEAST BY THE FRIDAY-FRIDAY NIGHT TIMEFRAME.
AFTER RECEIVING A COLD SHOT OF AIR TODAY...CLEARING SKIES WILL
AFFORD THE CWA AN INCREASING TREND IN DAYTIME HIGHS WITH THE WARMING
DAY ON FRIDAY AS A SOUTHERLY FETCH PICKS UP OVER THE AREA ALLOWING
FOR AN INCREASE OF WAA. DAYTIME HIGHS WILL RANGE FROM MAINLY THE 40S
THURSDAY...TO MAINLY THE LOWER TO MID 50S ON FRIDAY. CLEAR SKIES AT
NIGHT WILL GIVE THE AREA 2 PERIODS OF RADIATIONAL COOLING ALLOWING
FOR TEMPS TO DROP INTO THE 20S...COLDEST THURSDAY NIGHT BEFORE
SOUTHERLY WINDS INCREASE.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 155 AM MST WED NOV 11 2015
SATURDAY-SATURDAY NIGHT...LOTS OF SUNSHINE FOR THE AREA DURING
THE DAY WITH A CLEAR SKY OVERNIGHT AS THE MAIN STORM TRACKS REMAIN
NORTH AND SOUTH OF THE AREA. 850MB TEMPERATURES WARM INTO THE 10C TO
12C RANGE PRODUCING HIGH TEMPERATURES IN THE UPPER 50S TO LOW 60S.
LOW TEMPERATURES IN THE MID 20S TO AROUND 30 WEST...UPPER 20S TO LOW
30S EAST OF THE CO/KS BORDER.
SUNDAY-SUNDAY NIGHT...FLOW ALOFT SHIFTS TO THE SOUTHWEST AHEAD OF AN
UPPER LEVEL TROUGH THAT MOVES ASHORE EARLY IN THE DAY. THE TROUGH
QUICKLY MOVES EAST INTO THE INTERMOUNTAIN WEST OVERNIGHT. NO IMPACT
ON OUR WEATHER WITH A SUNNY SKY ONCE AGAIN WITH A GENERALLY CLEAR
SKY OVERNIGHT. AFTERNOON TEMPERATURES SIMILAR TO SATURDAY WITH UPPER
50S TO LOW 60S. LOWS IN THE UPPER 20S TO AROUND 30 FOR FAR EASTERN
COLORADO...LOW TO UPPER 30S ELSEWHERE.
MONDAY-MONDAY NIGHT...LONG RANGE MODELS SHOWING LARGE UPPER TROUGH
TO APPROACH THE CONTINENTAL DIVIDE BY DAYS END THEN ONTO THE HIGH
PLAINS OVERNIGHT. CLOUDS START TO INCREASE FROM THE WEST DURING THE
AFTERNOON FURTHER INCREASING OVERNIGHT. THERE WILL BE A CHANCE
FOR PRECIPITATION AS THE UPPER TROUGH AND COLD FRONT MOVE
THROUGH...MAINLY DURING THE OVERNIGHT HOURS. NORTH WINDS LOOK TO
APPROACH THE BREEZY CATEGORY WITH GUSTS 30-35 MPH. HIGH
TEMPERATURES WILL BE COOLER COMPARED TO THE WEEKEND TEMPERATURES
WITH LOW 50S TO AROUND 60. LOWS IN THE LOW 20S WEST TO LOW 30S
EAST.
TUESDAY-TUESDAY NIGHT...CLOUDINESS QUICKLY MOVES SOUTH AND EAST AWAY
FROM THE AREA DURING THE MORNING LEAVING A SUNNY AFTERNOON AS THE
UPPER TROUGH MOVES THROUGH. BREEZY NORTH WINDS CONTINUE. AM
DOUBTFULLY ABOUT EXTENDED PROCEDURE CLOUDS AND PRECIP GIVEN THE
STORM SYSTEM IS PRETTY FAR AWAY FROM THE AREA. AFTERNOON
TEMPERATURES LOOK TO BE BELOW NORMAL PER 850MB READINGS OF ZERO TO
-3C WITH HIGHS IN THE LOW 40S WEST TO NEAR 50 EAST. LOWS IN THE
UPPER TEENS WEST TO UPPER 20S EAST.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 444 AM MST WED NOV 11 2015
FOR BOTH KGLD AND KMCK...CONDITIONS WILL START WITH A MVFR/IFR MIX
WITH 4-5SM WITH RA/SN AND FOG WITH CEILINGS BELOW OVC010. BY
13Z-14Z AS WINTER STORM WORKS OVER AREA CONDITIONS WILL DROP TO
LIFR/VLIFR WITH 1/2SM TO 1/4SM IN MODERATE TO HEAVY SNOW/BLOWING
SNOW...CEILINGS OVC002-004. BY 20Z-22Z THIS AFTERNOON...CONDITIONS
ABATE WITH AS PRECIP ENDS BUT BLOWING SNOW REDUCES VISIBILITY TO
5-6SM THRU 01Z-02Z THURSDAY...THEN VFR WITH SKC-SCT200-250.
WINDS WILL BE NNW 20-30KTS WITH GUSTS NEAR 50KTS THRU 01Z-02Z
THURSDAY...THEN NW 15-30KTS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ001>003-013-014-027.
HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
KSZ004-015-016-028-029-041-042.
CO...BLIZZARD WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ090>092.
NE...BLIZZARD WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...JN
LONG TERM...99
AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 457 AM MST WED NOV 11 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 457 AM MST WED NOV 11 2015 /557 AM CST WED NOV 11 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... WINTER STORM WILL IMPACT THE REGION TODAY INTO THIS EVENING. DRIFTING AND BLOWING SNOW WITH WIND GUSTS TO NEAR 60 MPH AT TIMES...WILL CREATE HAZARDOUS WHITEOUT CONDITIONS ON AREA ROADWAYS. POWER OUTAGES AND TEMPORARY ROAD CLOSURES ARE ALSO POSSIBLE...INCLUDING INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. REPORTS OF SNOWFALL AND WIND WILL BE USEFUL BUT PLEASE DO SO CAREFULLY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 AM MST WED NOV 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM SNOW YUMA 40.12N 102.72W
11/11/2015 M2.5 INCH YUMA CO EMERGENCY MNGR
&&
DTHEDEThe national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607502.